Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

August 21, 2016Lebanon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 21, 2016, 1:08 PM EDT for Lebanon County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 1:08 PM EDT (17:08 UTC)
Expired
Aug 21, 2016, 1:30 PM EDT
In force
22 min
Issued by
NWS Philadelphia/Mount Holly

County Lebanon County, PA

The radar

The State College radar (KCCX), 153 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS81 KPHI 211708
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT SUN AUG 21 2016
 
PAZ060-211730-
BERKS-
108 PM EDT SUN AUG 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL BERKS
COUNTY...

AT 106 PM EDT...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WERE ALONG
A LINE EXTENDING FROM BEURYS LAKE TO CLEONA TO NEAR SHREWSBURY...AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
ENTER WESTERN BERKS COUNTY, INCLUDING LIGHTNING STRIKES.  

THESE STORMS WILL BE NEAR...
  STRAUSSTOWN AROUND 130 PM EDT. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4052 7634 4052 7625 4054 7616 4037 7623
      4039 7627 4049 7643
TIME...MOT...LOC 1706Z 217DEG 37KT 4071 7641 4032 7648 3980 7667 
$$

DRAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:55 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 10:55 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1055 AM EDT SUN AUG 21 2016

.SYNOPSIS...
A cold front extended from eastern Ontario across Ohio to the
lower Mississippi River Valley early this morning. The front will
progress eastward and it is forecast to pass through our region
this evening. High pressure is expected to follow for much of the
new week. A cold front is anticipated to approach from the
northwest on Friday and it should arrive on Friday night. Another
area of high pressure is expected for next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We have made small adjustments to the hourly temps and dew points
for the latest ESTF. Other grids look fine attm. Wording from
earlier looks good and was only changed a little to keep up with
trends.

A cold front located across western Pennsylvania will continue
moving eastward and into our region this afternoon. The winds and
flow ahead of this front will continue to be from the south or
southeast allowing even more moisture to advect in.

The front will likely serve as a lifting mechanism for the
development of showers and thunderstorms. They have already
developed to our west and will move through our region in the
afternoon hours. The abundance of moisture is shown in the modeled
PW values of over 2 inches along with a deep moist layer in
modeled soundings. Both of the aspects support the likelihood for
heavy rainfall with thunderstorms that move through, maintaining
hvy rain wording in the products.

In terms of any thunderstorms becoming severe, both the
instability and shear reflect a more marginal possibility. Modeled
CAPE values are around 1,000 J/KG in the afternoon with modestly
steep low level lapse rates. However, a lack of dry air in the
sounding is present as well. While a few thunderstorms with strong
or damaging wind gusts can not be ruled out it is a more limited
threat than that of heavy rainfall at this time. Northern parts of
our region will be near the triple point (intersection of fronts),
modeled helicity values particularly on the NAM 00z run increase
in the lowest 1KM of the sounding (over 100 m2/s2). Some turning
of winds near the surface and looping in the hodographs are
present as well. These aspects of the sounding data suggest a
tornado can not be ruled out from the Lehigh Valley into northern
NJ. This possibility wains quickly further south away from the
expected position of the triple point.

Showers and thunderstorms will end from west to east as the cold
front moves through. Many spots could pick up a quick inch or
even more of rainfall leading to ponding of water on roads and
other localized flooding issues. Outdoor plans have the highest
chance of being rain free in the morning with chances going
downhill by early afternoon west of Philly and mid afternoon east.

Temperatures yesterday ended up a few degrees warmer than
MAV/MET, so we have gone in this direction again for areas that
will see some sunshine throughout most of the day. These spots are
from Philadelphia and points to the southeast where highs will be
near 90 with 80's further NW. Momentum transfer in the sounding
also shows the potential for some wind gusts near 20 mph in the
afternoon hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The cold front will quickly plow eastward through the region
during the evening. A gradual clearing trend from west to east
will come in behind the front. Lows should drop into the 60's for
most locations. Any lingering showers/storms near the shore will
end in the early evening.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure is forecast to be located over the Ohio River
Valley on Monday. The air mass will build eastward with its center
expected to settle over or near our region for Tuesday and Tuesday
night. As a result, we are anticipating a mostly clear sky and low
humidity for the period from Monday through Tuesday night. Maximum
temperatures should favor the 70s up north and the lower and
middle 80s elsewhere. Overnight low are expected to be mainly in
the 50s except in urban areas and along the coast where minimum
readings will likely be in the 60s. A clear sky and light wind may
allow for the development of late night river valley fog across
parts of eastern Pennsylvania and northern New Jersey, an early
sign of the coming autumn.

The center of the high is forecast to pass off the coast on
Wednesday before moving out to sea. Our region should be in the
southerly return flow on the back side of the high late in the
week with a gradual increase in both heat and humidity
anticipated. Maximum temperatures may again approach 90 in our
central on southern counties on Friday.

No precipitation is expected for Wednesday and Thursday. However,
the model guidance continues to bring a cold front from the
northwest toward our region on Friday with the boundary arriving
on Friday night. We will continue to mention a chance of showers
and thunderstorms with the front.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected throughout the rest of the morning.
Showers and thunderstorms will move in this afternoon will lead
to ceiling and visibility restrictions moving in from to west
across the region. Start times at KRDG and KABE will be closer to
18z, while at PHL 20z looks to be a more reasonable start time and
a couple of hours later at KACY, all times give or take 1-2 hrs.
Showers and thunderstorms should last a few hours at any given
location with clearing starting to take place by evening. Some
wind gusts of 15-20 knots from the southeast are possibile in the
afternoon hours as well. VFR conditions tonight with winds
shifting to the west and northwest around or just under 10 knots.

OUTLOOK...
Monday through Thursday...Mainly VFR.

&&

.MARINE...
Wave heights are expected to increase gradually throughout the
day reaching three feet in the afternoon and evening hours.
Southeast wind gusts from 15-20 knots are likely in the afternoon
ahead of a cold front. Both the seas and winds are expected to
continue a slight ramp up toward sunrise Monday with the passage
of a cold frontal boundary. An SCA starts at 5am Monday for the
increased seas and winds.

OUTLOOK...
Monday...Northwest wind gusts around 25 knots are expected. A
Small Craft Advisory is in effect until 11:00 AM Monday for our
coastal waters from around Atlantic City southward and for
Delaware Bay. The Small Craft Advisory is in effect until 5:00 PM
Monday for our coastal waters north of Atlantic City.

Monday night through Thursday...No marine headlines are
anticipated.

RIP CURRENTS...

Wind gusts from the southeast in the afternoon coupled with wave
heights around three feet will allow conditions to be more
representative of a moderate risk day across the New Jersey
beaches. These conditions yield a lower risk for the Delaware
beaches.

The probable risk for the development of dangerous rip currents
on Monday is low. A northwest wind is expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 AM to 11 AM EDT Monday for ANZ430-
     431-452>455.
     Small Craft Advisory from 5 AM to 6 PM EDT Monday for ANZ450-
     451.

&&

Synopsis...Iovino
Near Term...Gaines/O'Hara
Short Term...Gaines
Long Term...Iovino
Aviation...Gaines/Iovino/O'Hara
Marine...Gaines/Iovino
Hazardous weather outlook, Aug 21, 5:34 AM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 AM EDT SUN AUG 21 2016

NJZ001-007-PAZ054-055-060>062-101-103-105-220945-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
534 AM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-102-104-106-220945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
534 AM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

NJZ014-024>026-220945-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
534 AM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

ANZ430-431-450>455-220945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
534 AM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING MAY PRODUCE
STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH DANGEROUS
CLOUD TO SURFACE LIGHTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 21, 1:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
108 PM EDT SUN AUG 21 2016

PAZ060-211730-
BERKS-
108 PM EDT SUN AUG 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL BERKS
COUNTY...

AT 106 PM EDT...SHOWERS AND ISOLATED STRONG THUNDERSTORMS WERE ALONG
A LINE EXTENDING FROM BEURYS LAKE TO CLEONA TO NEAR SHREWSBURY...AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
ENTER WESTERN BERKS COUNTY, INCLUDING LIGHTNING STRIKES.

THESE STORMS WILL BE NEAR...
  STRAUSSTOWN AROUND 130 PM EDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4052 7634 4052 7625 4054 7616 4037 7623
      4039 7627 4049 7643
TIME...MOT...LOC 1706Z 217DEG 37KT 4071 7641 4032 7648 3980 7667

DRAG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:36 PM EDTSmall Craft AdvisoryPHI26 hr
Aug 21, 3:47 PM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem118 min
Aug 21, 3:57 PM EDTSpecial Marine WarningPHI63 min
Aug 21, 5:19 PM EDTSpecial Marine WarningPHI41 min
Aug 21, 5:43 PM EDTSpecial Weather StatementPHICape May, Cumberland47 min
Aug 21, 5:49 PM EDTSpecial Marine WarningPHI26 min
Aug 21, 6:08 PM EDTSpecial Weather StatementPHICape May37 min
Aug 21, 6:12 PM EDTSpecial Marine WarningPHI33 min
Aug 21, 6:48 PM EDTSpecial Marine WarningPHI42 min
Aug 21, 6:59 PM EDTSpecial Weather StatementPHICape May16 min
Aug 21, 1:26 PM EDTSpecial Weather StatementPHIBerks64 min
Aug 21, 2:51 PM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery114 min
Aug 21, 2:38 PM EDTSpecial Weather StatementPHICecil22 min
Aug 21, 2:57 PM EDTSpecial Weather StatementPHIKent, Queen Anne's33 min
Aug 21, 3:30 PM EDTAreal Flood AdvisoryPHICaroline, Cecil, Kent, Queen Anne's2 hr
Aug 21, 3:40 PM EDTSpecial Weather StatementPHITalbot50 min
Aug 21, 3:50 PM EDTSpecial Weather StatementPHIKent25 min
Aug 21, 4:06 PM EDTSevere Thunderstorm WarningPHICaroline, Kent, Queen Anne's39 min
Aug 21, 4:19 PM EDTSpecial Weather StatementPHITalbot26 min
Aug 21, 4:20 PM EDTFlash Flood WarningPHICecil, Kent, Queen Anne's4 hr
Aug 21, 4:29 PM EDTSpecial Weather StatementPHICaroline31 min
Aug 21, 4:50 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot3 hr
Aug 21, 4:54 PM EDTSpecial Weather StatementPHICaroline36 min
Aug 21, 5:06 PM EDTSevere Thunderstorm WarningPHICaroline39 min
Aug 21, 5:09 PM EDTFlash Flood WarningPHICaroline, Queen Anne's, Talbot4 hr
Aug 21, 6:35 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot3 hr
Aug 21, 5:28 PM EDTSpecial Weather StatementPHIKent17 min
Aug 21, 5:46 PM EDTSpecial Weather StatementPHISussex14 min
Aug 21, 5:54 PM EDTSpecial Weather StatementPHISussex36 min
Aug 21, 6:31 PM EDTSpecial Weather StatementPHISussex29 min
Aug 21, 7:04 PM EDTSpecial Weather StatementPHISussex26 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.